Medindia

X

Common Antibiotic may Cause Tendinitis: FDA

by Rajashri on  July 10, 2008 at 1:11 PM Drug News   - G J E 4
Manufacturers of antibiotics in the fluoroquinolone family have been asked by the US Food and Drug Administration to strengthen warnings that taking the anti-microbial medication increases the risk of tendinitis or tendon rupture.
Common Antibiotic may Cause Tendinitis: FDA
Common Antibiotic may Cause Tendinitis: FDA
Advertisement

"Fluoroquinolones are effective in treating certain bacterial infections, but health care professionals and patients need to be aware of the increased risk associated with the use of these drugs of developing tendinitis and tendon rupture," Edward Cox, director of the FDA's Office of Antimicrobial Products, said in a statement issued Monday.

Advertisement
"The FDA believes it is important to highlight and strengthen information regarding possible side effects of fluoroquinolones because it may affect decisions about the relative risks and benefits associated with these products," he said.

Fluoroquinolones, such as the antibiotic Cipro, are used to treat bacterial infections such as some forms of cystitis, urinary tract infections, chronic bacterial prostatis, lower respiratory tract infections and sinusitis, among other conditions.

The drugs already carry warnings of tendon rupture, but "large numbers of tendon-related adverse events continue to be reported," the FDA said.

The risk of developing tendinitis and tendon rupture as a result of fluoroquinolone is greater among the over-60 population, in those taking corticosteroid drugs, and in kidney, heart, and lung transplant recipients, according to the FDA.

The beefed-up warnings would not apply to eyedrops containing fluoroquinolones.

Besides Cipro, other medications that are impacted by the FDA action are Proquin XR, Factive, Levaquin, Avelox, Noroxin and Floxin.

Source: AFP
RAS/S
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions
I took a 7 day dose of Levaquin which ended Tuesday Aug.5th 500mg 1x per day. by the 2nd day both achilles tendons began tightening up making it difficult to walk. by day 7 began looking for info online to see what was happening only to find the Levaquin was the cause. Physician prescribed voltarin 75mg 2x per day said I should be better 2-3 days. So far no change (day 2) still sore
guest Thursday, August 7, 2008

You May Also Like

Advertisement
View All